Texas, 2011

Tornadoes and Hail in Texas, April 20 to 21, 2011

April 20 to 21, 2011 · NWS MAF · 7 events in 2 counties and zones

Isolated thunderstorms developed along a weak cold front April 20, near the Lower Trans Pecos and Stockton Plateau. During the afternoon hours the next day, severe thunderstorms develop within significant low level moisture just ahead of a dryline over Terrell and Pecos Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Isolated thunderstorms developed along a weak cold front April 20, near the Lower Trans Pecos and Stockton Plateau. During the afternoon hours the next day, severe thunderstorms develop within significant low level moisture just ahead of a dryline over Terrell and Pecos Counties. Backed surface winds across Terrell County supported a low level shear near storm environment sufficient enough to produce brief tornadoes. One supercell produced at least 2 tornadoes as it moved across portions of south central Pecos County and into Terrell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 20, 5:27 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 20, 5:27 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT WED APR 20 2011

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A COLD FRONT APPROACHING THE PECOS RIVER WILL CONTINUE TO MOVE TO THE
EASTERN SLOPES OF THE MOUNTAINS OVERNIGHT. GENERALLY EAST TO NORTHEAST
WINDS OF 10 TO 20 MPH WITH GUSTS TO 25 MPH ARE EXPECTED THROUGH THE
EVENING BEFORE DIMINISHING TO AROUND 10 MPH AFTER MIDNIGHT. MVFR CEILINGS
ARE EXPECTED AT ALL TERMINALS EXCEPT KCNM FROM 07Z THROUGH MUCH OF
THURSDAY MORNING.

12

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT WED APR 20 2011/

DISCUSSION...
COMPLICATED FORECAST TODAY CONSIDERING AMBIENT DRY CONDITIONS...
DROUGHT...FIRE WEATHER CONCERNS AND NOW THE POSSIBILITY OF
THUNDERSTORMS.  GRANTED...RAIN CHANCES ARE NOT GREAT DUE TO THE FLOW
ALOFT NOT BEING VERY FAVORABLE FOR THUNDERSTORM DEVELOPMENT...
HOWEVER THE FLOW ALOFT WILL AMPLIFY SOMEWHAT OVER THE WESTERN CONUS
IN THE NEXT COUPLE OF DAYS...AND CONTINUE TO COMPLICATE THE FORECAST
AS MENTIONED ABOVE.  A FRONTAL BOUNDARY SAGGED SOUTH INTO THE AREA
TODAY AND HAS STALLED ALONG A CARLSBAD TO PECOS TO BIG LAKE LINE
THIS AFTERNOON.  HOT TEMPERATURES RESIDED TO THE SOUTH OF THE
BOUNDARY WITH SLIGHTLY LESS WARM BEHIND IT.  MOISTURE WAS POOLING
ALONG THE FRONTAL BOUNDARY WITH DEWPOINTS IN THE UPPER 50S TO LOWER
60S JUST EAST OF THE AREA THIS AFTERNOON.  INSTABILITY WAS HIGH
ALONG AND SOUTH OF THE BOUNDARY WITH CONVECTION ALREADY DEVELOPING
ALONG IT FURTHER EAST.

EXPECT LOW LEVEL MOISTURE TO RUSH WEST NORTHWESTWARD INTO THE CWA
TONIGHT WHILE THE FRONTAL BOUNDARY MOVES SOUTHWESTWARD TO THE HIGHER
TERRAIN.  DESPITE THE FRONT MOVING TO THE HIGHER TERRAIN...MOST
LOCATIONS WILL NOT SEE AN APPRECIABLE COOL DOWN AS THE MOISTURE
MOVES INTO THE AREA.  WE COULD SEE THUNDERSTORMS BACK BUILD INTO THE
CWA THIS EVENING OVER THE SOUTHERN PERMIAN BASIN AND LOWER TRANS
PECOS AS MID LEVEL LAPSE RATES ARE STEEP AND THE CAP WILL WEAKEN A
LITTLE.  A FEW OF THE STORMS COULD BE SEVERE AS INSTABILITY WILL BE
AT LEAST 1000 J/KG AND 0 TO 6 KM BULK SHEAR VECTORS WILL BE AT LEAST
40KT.  COVERAGE IS NOT EXPECTED TO BE GREAT...BUT STILL ANY STORMS
THAT DEVELOP COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.
ADDITIONAL CONVECTION COULD DEVELOP AS A LOW LEVEL JET INCREASES
OVER THE CWA...ON THE ORDER OF 50KT...AND ISENTROPIC UPGLIDE
INCREASES ALONG THE 295K SURFACE.  ALMOST ADDED CONVECTION TO MUCH
OF THE PERMIAN BASIN DUE TO THIS...BUT THINK THERE WILL NOT BE MUCH
MID LEVEL SUPPORT FOR ANYTHING THAT TRIES TO DEVELOP.   WILL HAVE
THE FOLLOWING SHIFT MONITOR.  THE FRONTAL BOUNDARY WILL STAY OVER THE
EASTERN CWA THURSDAY...AND WITH MANY OF THE SAME CONDITIONS
MENTIONED ABOVE...SOME STORMS COULD DEVELOP ALONG IT.  THE POSITION
OF THE FRONTAL BOUNDARY THURSDAY AFTERNOON WILL BE DIFFICULT TO PIN
DOWN AS MODELS HAVE ONLY ADDED TO THE CONFUSION WITH AN ASSORTMENT
OF SOLUTIONS.  DUE TO THE UNCERTAINTY OF THE BOUNDARY POSITION...AND
ANY MID LEVEL SUPPORT...HAVE KEPT ONLY A SLIGHT CHANCE OF
THUNDERSTORMS IN THE FORECAST FOR THURSDAY AND THURSDAY EVENING.
ANY STORMS THAT DEVELOP COULD BE SEVERE AS INSTABILITY WILL BE
GREAT...MID LEVEL LAPSE RATES STEEP AND SHEAR JUST AS STRONG AS
TODAY.

WINDS VEER FRIDAY...SO HAVE KEPT FRIDAY DRY FOR THE MOST PART.
HOWEVER...HAVE CONTINUED LOW CHANCES OF THUNDERSTORMS OVER THE
EASTERN HALF OF THE CWA SATURDAY AND SUNDAY AS THE FLOW ALOFT OVER
THE WESTERN CONUS AMPLIFIES SOMEWHAT WITH THE UA TROUGH MOVING OVER
THE AREA SUNDAY.  LATER SHIFTS WILL HAVE TO ADJUST POPS AND TEMPS
ACCORDING TO FURTHER AMPLIFICATION AND BETTER RAIN CHANCES...OR A
FLATTER UPPER TROUGH WHICH WOULD PORTEND LOWER POPS AND MORE FIRE
WEATHER CONCERNS.  BY MONDAY...IT APPEARS THE UA TROUGH WILL PASS BY
THE AREA...POSSIBLY WITH A LITTLE COOLING.  HOWEVER...WINDY
CONDITIONS ARE EXPECTED...AND MORE FIRE WEATHER CONCERNS APPEAR MOST
LIKELY HEADING INTO MID NEXT WEEK.

FIRE WEATHER...
THE COLD FRONT THAT PUSHED THROUGH THE SOUTHEAST NEW MEXICO PLAINS
AND PERMIAN BASIN THIS MORNING HAS BECOME NEARLY STATIONARY ACROSS
THESE LOCATIONS EARLY THIS AFTERNOON. COOLER TEMPERATURES AND HIGHER
DEWPOINTS BEHIND THE FRONT HAVE RESULTED IN EARLY AFTERNOON RH
VALUES RANGING MOSTLY BETWEEN 25-35 PCT BEHIND THE FRONT...WHILE RH
HAS FALLEN INTO THE SINGLE DIGITS AND TEENS ACROSS THE REST OF THE
REGION. CRITICAL FIRE WEATHER CONDITIONS WILL REMAIN RELEGATED TO
THE GUADALUPE MOUNTAINS THROUGH THE REST OF THIS AFTERNOON...WHERE
20 FOOT SPEEDS OF 20 MPH OR GREATER ARE EXPECTED THIS AFTERNOON...
ESPECIALLY IN GAPS AND PASSES. WILL LET THE RED FLAG WARNING RUN ITS
COURSE THROUGH 8 PM MDT. LOW LEVEL MOISTURE WILL SURGE WESTWARD
THROUGH A GOOD PART OF WEST TEXAS AND SOUTHEAST NEW MEXICO LATE
TONIGHT...AND RECOVERY WILL FINALLY BE GOOD TO EXCELLENT ACROSS A
GOOD PART OF THE AREA...PARTICULARLY ALONG AND EAST OF THE PECOS
RIVER. HOWEVER...RECOVERY STILL LOOKS TO BE POOR ALONG AND WEST OF
THE MOUNTAINS TONIGHT. A SLIGHT CHANCE OF THUNDERSTORMS WILL BE IN
THE FORECAST ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS
REGION THIS EVENING...SO THERE WILL BE CONCERN OF A FEW LIGHTNING
STRIKES ACROSS THESE LOCATIONS.

THE SURFACE TROUGH IS EXPECTED TO EXTEND THROUGH SOUTHEAST NEW
MEXICO AND SOUTHWEST TEXAS THURSDAY...AND THE LOW LEVEL THERMAL
RIDGE WILL BECOME MOST PRONOUNCED ALONG THESE LOCATIONS. THE DRYLINE
WILL ADVANCE EASTWARD AND WILL BE POSITIONED ACROSS THE PERMIAN
BASIN AND LOWER TRANS PECOS DURING THE AFTERNOON. RH WILL AGAIN FALL
INTO THE SINGLE DIGITS TO LOWER TEENS WEST OF THE DRYLINE THURSDAY
AFTERNOON...BUT WILL STAY ABOVE 30 PERCENT TO THE EAST OF THE
DRYLINE. GUSTY SOUTHWESTERLY WINDS WILL DEVELOP ACROSS THE VAN HORN
CORRIDOR...GUADALUPE MOUNTAINS...AND PORTIONS OF THE SOUTHEAST NEW
MEXICO PLAINS...AND WILL CONTINUE THE RED FLAG WARNING THERE
THURSDAY AFTERNOON. THERE WILL BE A SLIGHT CHANCE OF STORMS ALONG
AND EAST OF THE DRYLINE THURSDAY AFTERNOON...FROM THE PERMIAN BASIN
TO THE STOCKTON PLATEAU/LOWER TRANS PECOS.

A SIMILAR STORY IS EXPECTED FRIDAY...EXCEPT THE DRYLINE SHOULD PUSH
FARTHER EASTWARD THROUGH ALL BUT THE FAR EASTERN BASIN AND LOWER
TRANS PECOS REGION BY FRIDAY AFTERNOON. RH VALUES OF 10 PCT OR LESS
WILL BE A GOOD BET ACROSS MOST OF THE FORECAST AREA FRIDAY
AFTERNOON...WITH THE EXCEPTION OF RH OF 30 PCT OR BETTER FROM THE
FAR EASTERN BASIN TO THE LOWER TRANS PECOS. GUSTY SOUTHWESTERLY
WINDS WILL DEVELOP BEHIND THE DRYLINE...AND 20 FOOT WIND SPEEDS OF
20 MPH OR BETTER WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS...VAN
HORN CORRIDOR...AND SOUTHEAST NEW MEXICO PLAINS...WHERE WE WILL
ISSUE A FIRE WEATHER WATCH FRIDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     RED FLAG WARNING FROM 11 AM TO 8 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM
     MDT/ THURSDAY FOR THE FOLLOWING ZONES... GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

&&

21/67
Hazardous weather outlook, Apr 20, 1:34 PM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT WED APR 20 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
234 PM CDT WED APR 20 2011 /134 PM MDT WED APR 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WESTERN LOW
ROLLING PLAINS...THE EASTERN PERMIAN BASIN...AND THE LOWER TRANS
PECOS REGION. A FEW STORMS THAT DEVELOP COULD BECOME SEVERE...
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. FREQUENT
LIGHTNING STRIKES AND BRIEF HEAVY RAIN WILL ALSO ACCOMPANY STORMS
THAT DEVELOP.

GUSTY WESTERLY WINDS...VERY LOW RELATIVE HUMIDITY...AND EXTREME
FIRE DANGER WILL CONTINUE TO BRING CRITICAL FIRE WEATHER
CONDITIONS TO THE GUADALUPE MOUNTAINS THROUGH EARLY THIS EVENING.
A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY SOUTHWESTERLY WINDS...VERY LOW RELATIVE HUMIDITY...AND
EXTREME FIRE DANGER WILL BRING A CRITICAL FIRE WEATHER POTENTIAL
TO THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...AND
VAN HORN CORRIDOR THURSDAY AND FRIDAY. A RED FLAG WARNING IS IN
EFFECT THURSDAY...AND A FIRE WEATHER WATCH IS IN EFFECT FRIDAY FOR
THESE LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS IN THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS
REGION SHOULD MONITOR WEATHER CONDITIONS LATE THIS AFTERNOON
THROUGH TONIGHT. ACTIVATION MAY BE REQUESTED IF SEVERE WEATHER
DEVELOPS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 20, 7:07 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
807 PM CDT WED APR 20 2011

TXZ075-210130-
PECOS-
807 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PECOS COUNTY UNTIL 830 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF IRAAN AT 806 PM
CDT...MOVING NORTH AT 15 MPH.

THIS STORM WILL CROSS U.S. HIGHWAY 190 IN EXTREME EASTERN PECOS
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

The radar

The Midland/Odessa radar (KMAF), 118 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
April 20, 7:42 PM CST to 7:47 PM CST
Where
Pecos County, 1.37 mi WSW of Iraan
Measured
1 in hail
Reported by
Public
Coordinates
30.910, -101.900

Hail, Pecos

When
April 21, 2:35 PM CST to 2:40 PM CST
Where
Pecos County, 10.83 mi SE of Belding
Measured
0.75 in hail
Reported by
Public
Coordinates
30.670, -102.890

Hail, Pecos

When
April 21, 3:20 PM CST to 3:25 PM CST
Where
Pecos County, 23.48 mi SE of Ft Stockton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.640, -102.590

Tornado, Pecos

When
April 21, 4:51 PM CST to 5:09 PM CST
Where
Pecos County, 21.1 mi N of Longfellow to 17.31 mi N of Longfellow
Rating
EF0
Path length
3.79 mi
Path width
300 yd
Reported by
Public
Coordinates
30.473, -102.678

This event location was estimated based on public reports, photos, and radar data. CBS 7 has photos of this tornado available on their Facebook page. No damage was reported with this tornado. It is unclear whether or not this tornado continued its path into Terrell County, where another tornado was reported (with damage) a little over an hour later.

Tornado, Pecos

When
April 21, 5:18 PM CST to 5:23 PM CST
Where
Pecos County, 24.29 mi SSE of Ft Stockton to 19.78 mi N of Longfellow
Rating
EF0
Path length
8.09 mi
Path width
200 yd
Reported by
Public
Coordinates
30.570, -102.677

The public reported a tornado approximately 20 miles south of Ft. Stockton, west of Highway 285. Photos of the tornado were sent to CBS 7 via Facebook. No damage was reported with this tornado.

Tornado, Terrell

When
April 21, 5:45 PM CST to 5:50 PM CST
Where
Terrell County, 4.62 mi NW of (P07)sanderson to 4.5 mi E of (P07)sanderson
Rating
EF2
Path length
7.82 mi
Path width
800 yd
Property damage
$100,000
Reported by
COOP Observer
Coordinates
30.204, -102.445

Tornado damage was reported near Sanderson at approximately 17:45 CST. Several cedar trees were destroyed as the tornado tracked east southeast. A home and barn were also destroyed by the tornado. Spotter reports indicate the tornado was 1/2 mile wide and travelled approximately 9 miles.

Thunderstorm Wind, Terrell

When
April 21, 6:04 PM CST
Where
Terrell County, Dryden
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
30.050, -102.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301667, 301668, 301669, 357302, 357298, 303747, 301670.